Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 10, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 8, 2012, 12:42 AM CST for Lyon County, Wabaunsee County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 8, 2012, 12:42 AM CST (06:42 UTC)
- Expired
- Mar 8, 2012, 1:15 AM CST
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lyon County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 28 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 12:55 AM CST | HAIL 1 | 1 Se Eskridge, KS | |
| Mar 8, 1:07 AM CST | HAIL 0.88 | 5 Nnw Harveyville, KS | PEA TO DIME SIZE HAIL WITH A FEW NICKEL SIZED HAIL STONES AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 413 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
694
WUUS53 KTOP 080642
SVRTOP
KSC111-197-080715-
/O.NEW.KTOP.SV.W.0010.120308T0642Z-120308T0715Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1242 AM CST THU MAR 8 2012
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LYON COUNTY IN EAST CENTRAL KANSAS...
SOUTHEASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 115 AM CST
* AT 1240 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 16 MILES SOUTHWEST OF ESKRIDGE...OR 9 MILES EAST
OF COUNCIL GROVE...MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
ESKRIDGE...
HARVEYVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3866 9635 3867 9636 3874 9635 3874 9638
3876 9639 3898 9595 3875 9595
TIME...MOT...LOC 0643Z 241DEG 44KT 3872 9629
WIND...HAIL <50MPH 1.00IN
$$
BLAIR2 follow-up statements
157
WWUS53 KTOP 080657
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1257 AM CST THU MAR 8 2012
KSC111-080707-
/O.CAN.KTOP.SV.W.0010.000000T0000Z-120308T0715Z/
LYON-
1257 AM CST THU MAR 8 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON COUNTY HAS
BEEN CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3875 9595 3874 9597 3874 9612 3874 9617
3884 9622 3898 9595
TIME...MOT...LOC 0657Z 241DEG 44KT 3880 9609
$$
KSC197-080715-
/O.CON.KTOP.SV.W.0010.000000T0000Z-120308T0715Z/
WABAUNSEE-
1257 AM CST THU MAR 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CST
FOR SOUTHEASTERN WABAUNSEE COUNTY...
AT 1254 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 6 MILES SOUTH OF ESKRIDGE...MOVING
NORTHEAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
SOUTH OF ESKRIDGE.
NORTHWEST OF HARVEYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3875 9595 3874 9597 3874 9612 3874 9617
3884 9622 3898 9595
TIME...MOT...LOC 0657Z 241DEG 44KT 3880 9609
WIND...HAIL <50MPH 1.00IN
$$
BLAIR079
WWUS53 KTOP 080711
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
111 AM CST THU MAR 8 2012
KSC197-080721-
/O.EXP.KTOP.SV.W.0010.000000T0000Z-120308T0715Z/
WABAUNSEE-
111 AM CST THU MAR 8 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WABAUNSEE COUNTY
WILL EXPIRE AT 115 AM CST...
AT 111 AM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL EXPIRE AT 115 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3875 9595 3874 9597 3874 9612 3874 9617
3884 9622 3898 9595
TIME...MOT...LOC 0711Z 241DEG 44KT 3888 9590
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 5:52 PM CST, 6 hours 50 minutes earlier.
Area forecast discussion, Mar 7, 5:52 PM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 552 PM CST WED MAR 7 2012 .SHORT TERM (TONIGHT AND THURSDAY)... A POSITIVE TILT UPPER LEVEL TROUGH EXTENDED FROM THE NORTHERN PLAINS...SOUTHWEST TO AN UPPER LOW OVER AZ. THE NORTHERN BRANCH H5 TROUGH WILL MOVE EAST ACROSS THE NORTHERN AND CENTRAL PLAINS TONIGHT AND INTO THE GREAT LAKES STATES BY THURSDAY. THE SOUTHERN STREAM H5 LOW WILL ONLY MOVE SLOWLY EAST INTO SOUTHERN NM. A SURFACE COLD FRONT WAS MOVING SOUTHEAST ACROSS THE CENTRAL COUNTIES OF THE CWA. THE FRONT SHOULD MOVE SOUTHEAST ACROSS THE ENTIRE CWA BY 00Z. BEHIND THE FRONT TEMPERATURES ARE MUCH COOLER WITH TEMPERATURES IN THE MID TO UPPER 40S. AHEAD OF THE FRONT TEMPERATURES WERE IN THE UPPER 60S TO LOWER 70S. WE MAY SEE SOME ISOLATED SHOWERS DEVELOP ALONG THE FRONT LATE THIS AFTERNOON AND EARLY THIS EVENING. AS THE H5 TROUGH AXIS MOVES EAST ACROSS THE CENTRAL PLAINS IN COMBINATION WITH SOME WEAK ISENTROPIC LIFT NORTH OF THE SURFACE COLD FRONT WILL CAUSE LIGHT RAIN TO DEVELOP ACROSS MUCH OF THE CWA THIS EVENING. BOTH THE NAM AND RUC MODELS DO SHOW 100 J/KG OF MUCAPE DEVELOPING NORTH OF THE COLD FRONT TONIGHT. THEREFORE...I CAN NOT RULE OUT A SLIGHT CHANCE FOR ELEVATED THUNDERSTORMS TO DEVELOP NORTH OF THE COLD FRONT TONIGHT. DUE TO THE LACK OF INSTABILITY...ANY HAIL THAT MY BE PRODUCE BY A STRONGER ELEVATED THUNDERSTORM WILL BE SMALL...PEA SIZE. THE DEEPER COLD AIR WILL PUSH SOUTHEASTWARD ACROSS THE CWA LATE TONIGHT AND THROUGH THE MORNING HOURS. IF TEMPERATURES FALL BELOW FREEZING ACROSS NORTH CENTRAL AND NORTHEAST KS LATE TONIGHT...SOME OF THE DRIZZLE MAY MIX OR CHANGE OVER TO FREEZING DRIZZLE FOR A FEW HOURS. WARM ROAD SURFACE SHOULD PREVENT ICE FROM FORMING ON MOST ROADWAYS...THOUGH BRIDGES AND OVERPASSES COULD SEE SOME SLICK SPOTS DEVELOP AROUND SUNRISE...BUT TEMPERATURES SHOULD WARM ABOVE FREEZING AFTER 800 AM. THE LIGHT RAIN WILL MOVE SOUTHEAST OF THE CWA BY NOON AS A SURFACE RIDGE AMPLIFIES SOUTHWARD ACROSS THE PLAINS. LOW-LEVEL CAA AND CLOUD COVER WILL KEEP HIGHS IN THE UPPER 40S TO AROUND 50. IN FACT...HIGHS MAY REACH THE LOWER 50S ACROSS NORTH CENTRAL KS WHERE SKIES WILL CLEAR BY AFTERNOON. GARGAN .LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)... THE FRONTOGENETIC FORCING WILL SHIFT SOUTH OF THE FORECAST AREA THURSDAY EVENING WITH CLEARING SKIES ACROSS THE NORTHERN TWO THIRDS OF THE FORECAST AREA. TEMPERATURES WILL COOL INTO THE UPPER 20S BY FRIDAY MORNING. FRIDAY WILL BE A DECENT DAY WITH MOSTLY SUNNY SKIES AND HIGHS IN THE MID 50S. BY SATURDAY THE UPPER LOW WILL MOVE OUT INTO THE PLAINS AND BRING THE NEXT CHANCE OF PRECIPITATION TO THE FORECAST AREA. MADE SOME ADJUSTMENTS UPWARD IN THE EAST CENTRAL KANSAS AREA WHERE BETTER MOISTURE AND FORCING WILL BE IN PLACE. THE UPPER LOW IS SLOW TO MOVE ACROSS KANSAS AND NEBRASKA AND BY LATE SUNDAY WILL BE IN EASTERN NEBRASKA AND NORTHEAST KANSAS. SOME WRAP AROUND PRECIPITATION IN THE DEFORMATION ZONE IS POSSIBLE ACROSS THE NORTHERN COUNTIES AND ADJACENT SOUTHERN NEBRASKA. MODEL SOLUTIONS DIFFER ON THE SPEED OF THE UPPER LOW AND LEANED TOWARD TO THE SOMEWHAT SLOWER ECMWF. SOUNDING PROFILES THROUGH THE WEEKEND KEEP ALL OF THE PRECIPITATION AS RAIN. HIGHS IN THE MID AND UPPER 50S. A WARMER AND DRY PERIOD IS EXPECTED FOR MONDAY THROUGH WEDNESDAY AS HEIGHTS RISE ACROSS THE PLAINS AS ANOTHER TROUGH BEGINS TO MOVE INTO THE EASTERN PACIFIC BY THE END OF THE PERIOD. A MORE ZONAL TO SOUTHWEST FLOW EXPECTED THROUGH WEDNESDAY. TEMPERATURES IN THE 60S WILL WARM INTO THE LOWER 70S BY MID WEEK. 53 && .LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)... THE FRONTOGENETIC FORCING WILL SHIFT SOUTH OF THE FORECAST AREA THURSDAY EVENING WITH CLEARING SKIES ACROSS THE NORTHERN TWO THIRDS OF THE FORECAST AREA. TEMPERATURES WILL COOL INTO THE UPPER 20S BY FRIDAY MORNING. FRIDAY WILL BE A DECENT DAY WITH MOSTLY SUNNY SKIES AND HIGHS IN THE MID 50S. BY SATURDAY THE UPPER LOW WILL MOVE OUT INTO THE PLAINS AND BRING THE NEXT CHANCE OF PRECIPITATION TO THE FORECAST AREA. MADE SOME ADJUSTMENTS UPWARD IN THE EAST CENTRAL KANSAS AREA WHERE BETTER MOISTURE AND FORCING WILL BE IN PLACE. THE UPPER LOW IS SLOW TO MOVE ACROSS KANSAS AND NEBRASKA AND BY LATE SUNDAY WILL BE IN EASTERN NEBRASKA AND NORTHEAST KANSAS. SOME WRAP AROUND PRECIPITATION IN THE DEFORMATION ZONE IS POSSIBLE ACROSS THE NORTHERN COUNTIES AND ADJACENT SOUTHERN NEBRASKA. MODEL SOLUTIONS DIFFER ON THE SPEED OF THE UPPER LOW AND LEANED TOWARD TO THE SOMEWHAT SLOWER ECMWF. SOUNDING PROFILES THROUGH THE WEEKEND KEEP ALL OF THE PRECIPITATION AS RAIN. HIGHS IN THE MID AND UPPER 50S. A WARMER AND DRY PERIOD IS EXPECTED FOR MONDAY THROUGH WEDNESDAY AS HEIGHTS RISE ACROSS THE PLAINS AS ANOTHER TROUGH BEGINS TO MOVE INTO THE EASTERN PACIFIC BY THE END OF THE PERIOD. A MORE ZONAL TO SOUTHWEST FLOW EXPECTED THROUGH WEDNESDAY. TEMPERATURES IN THE 60S WILL WARM INTO THE LOWER 70S BY MID WEEK. 53 && .AVIATION... .DISCUSSION FOR 00Z TAFS. FRONT HAS PUSHED SOUTH OF ALL SITES WITH NORTH WINDS EXPECTED OVERNIGHT ALONG WITH A GRADUAL LOWERING OF CIGS INTO THE MVFR CATEGORY AFTER 02Z TO 04Z TONIGHT. WILL HAVE TO WATCH EXTENT OF SHALLOW LIFT OVER THE FRONT WHICH COULD LOWER CIGS FURTHER AND PERHAPS VIS CONDS WITH IT HOWEVER AT THIS TIME CONFIDENCE IS TOO LOW TO INSERT INTO THE FCST. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 7, 11:11 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 1111 PM CST WED MAR 7 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-090515- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1111 PM CST WED MAR 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR TONIGHT MAINLY SOUTH OF INTERSTATE 70. SMALL HAIL MAY BE POSSIBLE ACROSS LYON...COFFEY AND ANDERSON COUNTIES OVERNIGHT. SLEET MAY ALSO MIX IN WITH ANY PRECIPITATION OVERNIGHT INTO EARLY THURSDAY MORNING. SOME LIGHT ACCUMULATION OF SLEET COULD OCCUR IN SPOTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, Mar 8, 12:39 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1239 AM CST THU MAR 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM HAIL 4 ESE COUNCIL GROVE 38.65N 96.43W
03/08/2012 E0.88 INCH MORRIS KS TRAINED SPOTTER
&&
BARJENBRUCHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 12:22 AM CST | Severe Thunderstorm Warning | TOP | Morris | 38 min |
| Mar 8, 1:14 AM CST | Special Weather Statement | TOP | Shawnee | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.